Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 36, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 9, 2005, 4:45 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 4:45 PM MST (23:45 UTC)
- Expired
- Aug 9, 2005, 5:30 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties La Paz County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 143 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 092346
FFWPSR
AZC012-013-100130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
445 PM MST TUE AUG 9 2005
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF TONOPAH AND WINTERSBURG
EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
* UNTIL 630 PM MST
* AT 445 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE MARICOPA-LA PAZ COUNTY
LINE...AND ALSO IN A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF WINTERSBURG TO 5 MILES NORTHEAST OF TONOPAH.
* RADAR INDICATES THAT...BETWEEN 340 PM AND 440 PM...IN EXCESS OF
TWO INCHES OF RAIN FELL OVER SEVERAL SMALL BASINS NEAR
BUCKEYE-SALOME ROAD NEAR THE MARICOPA-LA PAZ COUNTY LINE. VERY
HEAVY RAIN...IN EXCESS OF 1 INCH DURING THE PAST 30 MINUTES...HAD
ALSO OCCURRED WITH A STRONG THUNDERSTORM OVER WINTERSBURG.
MOTORISTS ON INTERSTATE 10 FROM WEST OF BUCKEYE TO ABOUT 5 MILES
WEST OF THE COUNTY LINE WILL ENCOUNTER PERIODS OF VERY HEAVY RAIN
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DONT DROWN.
LAT...LON 3344 11340 3339 11331 3321 11317 3319 11293
3360 11260 3381 11299 3389 11342 3364 11344
$$
DG1 follow-up statement
000
WGUS75 KPSR 100026
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
525 PM MST TUE AUG 9 2005
CAC065-100045-
RIVERSIDE CA-
525 PM MST TUE AUG 9 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM MST FOR EASTERN
RIVERSIDE COUNTY...
AT 520 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A COMPLEX SEVERE THUNDERSTORMS PRODUCING VERY HEAVY RAIN
OVER SOUTHERN PORTIONS OF JOSHUA TREE NATIONAL PARK.
EVEN THOUGH MOST OF THE STORMS HAVE MOVED OUT OF THE AREA...RUNOFF
FROM THESE STORMS WILL CONTINUE TO FLOW IN WASHES AND LOW LYING AREAS
ACROSS ROADWAYS. SHOWERS AND THUNDERSTORMS MAY CONTINUE TO REDEVELOP
OVER REMOTE AREAS OF THE PARK AND SURROUNDING AREAS FOR THE NEXT
SEVERAL HOURS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3403 11601 3401 11600 3401 11581 3403 11533
3405 11531 3406 11522 3404 11504 3357 11548
3375 11599 3391 11614 3402 11643
$$
MEYERSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:30 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 9, 3:30 PM MST, 1 hour 15 minutes before
AZZ020>028-CAZ030>033-100600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST TUE AUG 9 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A VERY MOIST AIRMASS OVER SOUTHEAST CALIFORNIA...AND SOUTHWEST AND SOUTH CENTRAL ARIZONA WILL LEAD TO A SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH EARLY TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE. LITTLE CHANGE IN THE WEATHER PATTERN THROUGH THIS WEEKEND AS THE MOIST...MONSOONAL AIRMASS WILL RESULT IN A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL. && .DISCUSSION... VERY MOIST AND MODERATELY UNSTABLE AIRMASS OVER THE ENTIRE CWA THIS AFTERNOON. SCATTERED TO NUMEROUS THUNDERSTORMS ACTIVITY ONGOING OVER MOST ZONES AS OF 3 PM. MOST ACTIVE CONVECTION AT THIS TIME IS COURTESY OF A BACKBUILDING MCS CURRENTLY OVER SAN BERNARDINO/MOHAVE COUNTY...AND QUICKLY BUILDING INTO LA PAZ AND ERN RIVERSIDE COUNTY. OTHER CONVECTION CURRENTLY FIRING OVER SRN GILA COUNTY...AND ALONG THE MARICOPA/YAVALPAI COUNTY BORDER. FOR THE REST OF TONIGHT ELECTED TO GO WITH AREAL COVERAGE WORDING DUE TO PRESENT ACTIVITY. FOR MOST ZONES...OVERALL COVERAGE OF PRECIP WILL BE IN THE 30 TO 50 PERCENT RANGE...EXCEPT OVER THE PHOENIX METRO AREA WHERE OUTLFLOW COLLISIONS HAVE GENERATED NUMEROUS CONVECTIVE COMPLEXES. AREAL COVERAGE IN METRO WILL LIKELY BE AT OF ABOVE 60 PERCENT. PRIMARY THREAT THIS AFTERNOON AND TONIGHT WILL BE HEAVY RAINFALL...AS CURRENT TSTMS HAVE BEEN VERY EFFICIENT RAIN PRODUCERS...WITH SEVERAL FLASH FLOOD WARNINGS ISSUED AS OF 3 PM. DUE TO THE MODERATE INSTABILITY...CAPE VALUES OF 500 TO 1000 J/KG....ISOLATED WET MICROBURST ACTIVITY WITH DAMAGING WINDS ARE ALSO POSSIBLE. NOT MUCH CHANGE IN THE THINKING FOR TOMORROW AS THE 300-250MB UPPER HIGH WOBBLES OVER WESTERN NM. INTERESTING TO NOTE THAT THE GFS DEVELOPS WHAT APPEARS TO BE A CONVECTIVELY INDUCED VORTMAX (AND OMEGA BULLSEYE) AND TAKES IT THROUGH THE AREA TOMORROW. AS SUCH THE MAV GUIDANCE FOR KPHX SHOWS A POP OF 65 AT 00Z ON 11 AUG...WITH MET GUIDANCE OF 36 AT THE SAME TIME. AT THIS TIME WILL NOT BUY INTO THIS SOLUTION COMPLETELY...BUT WILL KEEP HIGHER CHANCE TYPE POPS IN MOST AREAS FOR TOMORROW EVENING. FURTHER IN THE EXTENDED...THE MODELS ARE CONSISTENT IN BRINGING A SIGNIFICANT SHORTWAVE NORTH ALONG THE BAJA COAST ON LATE THURSDAY THROUGH SATURDAY. DIFFLUENT FLOW COMBINED WITH A 40 TO 50 KT JET AT 300MB COULD LEAD TO SOME SYNOPTIC SCALE LIFT...AND HENCE SOME TSTM ENHANCEMENT. OPTED NOT TO RAISE POPS AT THIS TIME BUT DEFINITELY BEARS WATCHING AS PLENTIFUL MOISTURE REMAINS OVER THE AREA FOR DEEP CONVECTION. && .AVIATION... DISCUSSION FOR 00Z TAFS. NUMEROUS THUNDERSTORMS WILL AFFECT KPHX/KIWA THROUGH THE EVENING HOURS. HEAVY RAINFALL...LOW VISIBILITY AOB 2SM...LOW CIGS...AND STRONG GUSTY WINDS TO 50 MPH WILL BE POSSIBLE. MORE SCATTERED ACTIVITY WILL OCCUR AT KYUM/KBLH/KIPL. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX FOWLE
Hazardous weather outlook, Aug 9, 5:45 AM MST, 11 hours before
ZCZC PHXHWOPSR ALL TTAA00 KPSR DDHHMM HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 545 AM MST TUE AUG 9 2005 AZZ020>023-025>028-CAZ031>033-100700- GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 545 AM MST (545 AM PDT) TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER DESERTS. .DAY ONE...TODAY ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER- STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH HEAVY RAIN AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND WEEKEND. MONSOON MOISTURE WILL REMAIN ABUNDANT...AND A CHANCE FOR THUNDERSTORMS WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING... AZZ024-CAZ030-100700- JOSHUA TREE NATIONAL PARK/JTNP/- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 545 AM MST (600 AM PDT) TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN SOUTHEAST CALIFORNIA. .DAY ONE...TODAY ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER- STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH HEAVY RAIN AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING... HV
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:21 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 54 min |
| Aug 9, 12:23 PM MST | Flash Flood Warning | PSR | Maricopa | 67 min |
| Aug 9, 1:59 PM MST | Flash Flood Warning | PSR | Yuma | 61 min |
| Aug 9, 3:24 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 66 min |
| Aug 9, 4:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 57 min |
| Aug 9, 4:04 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 26 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.